ArticleCureus2026
Severe Hyperammonemic Encephalopathy Associated With Gastrointestinal Bleeding During Capecitabine and Oxaliplatin Chemotherapy in a Patient With Rectal Adenocarcinoma.
Article in Cureus, 2026. The graph could read no effect estimate from its abstract, so it casts no vote on the map. Not yet cited in PubMed.
What it found
Each row is one number read from the abstract, on the scale the paper reported it, with its interval. Left of the dashed line favours the treatment, right favours the comparator. Under each row is the sentence it came from. New to these charts? A ten-minute tutorial.
The abstract states no effect estimate the extractor could read, or names no intervention and outcome on the map, so this paper lights no cell and moves no belief. It is still indexed, cited and linked below.
The trial behind it
Trials whose registry record cites this paper, or whose number appears in the abstract. A trial that started after this paper was published is citing it as background, not reporting it.
Neither the registry nor the abstract names a trial number. If this is a trial report, that itself is worth knowing.
Who cites it
0 citing papers in PubMed.
No citing paper in PubMed yet.
Corrections and comments
PubMed lists nothing against this paper. Absence here is not a guarantee, only a check that was made.
Authors and funding
2 authors.
Funding
No grant is acknowledged in the PubMed record.
Abstract
Hyperammonemic encephalopathy is a rare complication of fluoropyrimidine and platinum-based chemotherapy that can occur independently of hepatic dysfunction. While gastrointestinal bleeding is a well-established precipitant of hyperammonemia in cirrhosis, its role in patients treated with chemotherapy without liver disease has rarely been reported. An 87-year-old male with stage IIIA rectal adenocarcinoma, treated with capecitabine and oxaliplatin, presented with two episodes of acute altered mental status. The first, associated with mild melena and modest hemoglobin decline, resulted in moderate encephalopathy that resolved spontaneously. One week later, he presented with profound unresponsiveness requiring intubation. This episode was related to recurrent melena with a significant hemoglobin drop. Endoscopy revealed a Mallory-Weiss tear. Liver function tests and hepatic imaging were unremarkable. EEG showed diffuse slowing with triphasic waves, and ammonia was elevated at 128 µmol/L. Treatment with lactulose and rifaximin led to neurologic recovery and return to baseline. This case suggests a potential association between gastrointestinal bleeding and hyperammonemic encephalopathy in a non-cirrhotic patient receiving chemotherapy. Clinicians should consider hyperammonemia in the evaluation of acute altered mental status during or after these chemotherapy regimens, especially in patients with other possible predisposing factors such as gastrointestinal bleeding.
Indexed as
Identifiers
What OpenQuestion holds
Registered trials
Read under generation 80e0d062 · epoch 390. Bibliography from PubMed, PubMed Central and OpenAlex; grants from NIH RePORTER; trial links from ClinicalTrials.gov; estimates, votes and beliefs from the OpenQuestion graph.